Ohio, 2015

Flash Flood in Ohio, July 10, 2015

July 10, 2015 · NWS RLX · 1 event in 1 county or zone

An east to west front was located from central West Virginia on across northern Kentucky near the Ohio River. Several rounds of showers and thunderstorms affected extreme southeast Ohio during the afternoon and overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An east to west front was located from central West Virginia on across northern Kentucky near the Ohio River. Several rounds of showers and thunderstorms affected extreme southeast Ohio during the afternoon and overnight. Minor flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 10, 7:35 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 10, 7:35 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
835 PM EDT FRI JUL 10 2015

.SYNOPSIS...
UNSETTLED AND WET PATTERN LINGERS INTO THE WEEKEND. A SERIES OF
UPPER LEVEL DISTURBANCES WILL CROSS THE AREA UNDER NORTHWEST FLOW
NEXT WEEK...KEEPING UNSETTLED CONDITIONS EACH DAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
800 PM UPDATE...

WITH THE EVENING UPDATE...NIXED PORTIONS OF THE FLASH FLOOD WATCH
N OF THE QUASI STATIONARY FRONT. THIS INCLUDED DROPPING MOST OF SE
OH AND EXTREME N LOWLANDS. ELSEWHERE THE WATCH WILL CONTINUE UNTIL
THIS S/W TROF PASSES. AS SUCH...SCT SHRA AND A FEW STORMS WILL BE
THE RULE THROUGH THE REMAINDER OF THE EVENING HOURS...SLOWLY
DECREASING IN COVERAGE AFTER MIDNIGHT AND MAINLY CONFINED TO THE N
MTNS. EXPECT ANOTHER NIGHT OF LATE LOW STRATUS AND PATCHY DENSE
FG.

PREVIOUS DISCUSSION BELOW...
UNSETTLED WEATHER CONTINUES...LIKE A BROKEN RECORD THAT WONT FALL
OFF THE TURNTABLE.

FRONTAL BOUNDARY ACROSS SOUTHERN HALF OF THE CWA AT 1730Z. HIGH
PWS REMAIN ACROSS THE AREA...GENERALLY 1.6 TO 2 INCHES...ONCE
AGAIN. UPPER SHORTWAVE PUSHING EAST OUT OF THE MIDWEST...IS
HELPING TO GENERATE MORE SHOWERS AND THUNDERSTORMS. SOME WITH
FLOODING RAINS. FRONTAL BOUNDARY WILL LIFT SLIGHTLY NORTH TODAY AS
SHORTWAVE APPROACHES.

SOME FLASH FLOODING HAS ALREADY BEEN REPORTED WITH STORMS THAT
HAVE DEVELOPED...AND HAVE FLASH FLOOD WATCHES POSTED THROUGH
SATURDAY MORNING. THESE MAY BE A LITTLE LONG IN DURATION...BUT
WANTED TO ACCOUNT FOR THE DIFFERENCE IN MODEL TRENDS AND TIMING
OVERNIGHT...AND WILL LIKELY BE DROPPED SOMETIME LATE TONIGHT.

IN ADDITION...MCS ASSOCIATED WITH APPROACHING SHORTWAVE WILL
AFFECT AT LEAST WESTERN ZONES THIS AFTERNOON. STILL SOME
UNCERTAINTY AS TO HOW FAR EAST THE SEVERE THREAT WILL BE. HAVE A
WATCH OUT FOR WESTERN/SOUTHERN ZONES UNTIL 4 PM.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AN UPPER LEVEL RIDGE WILL BRING DRIER CONDITIONS TO THE AREA
SATURDAY NIGHT INTO EARLY SUNDAY. THEN...MODELS BRING A SHORT WAVE
AT H500 CROSSING THE AREA SUNDAY AFTERNOON THROUGH SUNDAY NIGHT.
WITH SFC DEWPOINTS IN THE MID TO UPPER 60S...PWATS INCREASING TO
AROUND 2 INCHES MODELS BRING A CONSIDERABLE AMOUNT OF QPF OVER THE
AREA LATE SUNDAY INTO EARLY MONDAY. THEREFORE...INCREASE POPS TO TO
HIGH CHANCE SUNDAY AND TO LIKELY SUNDAY NIGHT AND MONDAY.

UNDER NORTHWEST FLOW ALOFT...ADDITIONAL UPPER LEVEL DISTURBANCES
WILL KEEP UNSETTLED WEATHER THROUGH MONDAY NIGHT. ALTHOUGH THERE
WILL BE A  SLIGHT DECREASE IN MOISTURE WITH PWATS GOING BACK TO
AROUND 1.5 INCHES MONDAY NIGHT.

WITH THE WET SOIL CONDITIONS...LUSH VEGETATION...CLOUDS AND
SHOWERS... TEMPERATURES WILL BE SEASONABLE BUT ALSO HUMID. THE
POTENTIAL FOR FLOODING CONTINUES TO BE A CONCERN FOR THIS PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A SERIES OF UPPER LEVEL DISTURBANCES UNDER NORTHWEST FLOW ALOFT WILL
CROSS THE AREA KEEPING THE PATTERN UNSETTLED THROUGH THE REMINDER OF
THE WEEK WITH CHANCES FOR SHOWERS AND THUNDERSTORMS EACH DAY.
ALLOWED CHANCE POPS ACROSS THE AREA DUE TO UNCERTAINTIES BY THE
MODELS IN THE LONG PERIOD. THEREFORE...ALLOWED SLIGHT CHANCE POPS
WEDNESDAY NIGHT ON.

WITH THE GROUNDS ALREADY SATURATED...WILL HAVE TO CONTINUE
MONITORING THE WEATHER CLOSELY EACH DAY DUE TO WATER CONCERNS.

WENT WITH WPC THINKING WITH TEMPERATURES...SKY...AND POPS THROUGH
THE PERIOD.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
00Z SATURDAY THROUGH 00Z SUNDAY...

SCT SHRA AND A FEW TSRA WILL BE THE RULE THRU 06Z UNTIL AN S/W
TROF CAN CROSS. EXPECT GENERALLY MVFR CONDITIONS IN SHRA WITH
LOCALIZED IFR IN THE HEAVIER SHRA. AFTER 09Z...THE ACTIVITY WILL
SHIFT INTO THE MTNS BEFORE TAPERING OFF AROUND 12Z AS THE S/W TROF
MOVES E OF THE AREA.

ABSENT PRECIP...EXPECT MVFR CIGS/VSBY TO DEVELOP
OVERNIGHT...WITH CIGS DROPPING INTO IFR IN PLACES LATE. THERE MAY
ALSO BE SOME IFR OR WORSE VSBY AS WELL.

ANY STRATUS OR FG WILL MIX OUT INTO BKN MVFR CU FOR A TIME MID
MORNING BEFORE SCT OUT ALL TOGETHER OVER SE OH...NE KY...W WV. A
BKN CU FIELD MAY LINGER FOR E TERMINALS BUT SHOULD REMAIN VFR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
SATURDAY...

FORECAST CONFIDENCE: LOW TONIGHT.

ALTERNATE SCENARIOS: EXTENT OF MVFR/IFR CONDITIONS OVERNIGHT IN
QUESTION.

AFTER 00Z SUNDAY...IFR POSSIBLE IN THUNDERSTORMS
SATURDAY...MAINLY ACROSS THE EAST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ005>008-
     013>018-024>030-033>039-046-047.
OH...FLASH FLOOD WATCH UNTIL 8 AM EDT SATURDAY FOR OHZ087.
KY...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ105.
     FLASH FLOOD WATCH UNTIL 8 AM EDT SATURDAY FOR KYZ101>103.
VA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ003-004.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...SL/30
SHORT TERM...ARJ
LONG TERM...JB/ARJ
AVIATION...30
Hazardous weather outlook, Jul 10, 7:24 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
824 PM EDT FRI JUL 10 2015

KYZ105-VAZ003-004-WVZ005>008-013>018-024>030-033>039-046-047-120030-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-POCAHONTAS-RANDOLPH-
824 PM EDT FRI JUL 10 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-OHZ087-120030-
GREENUP-CARTER-BOYD-LAWRENCE OH-
824 PM EDT FRI JUL 10 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>086-WVZ009>011-019-020-031-032-040-120030-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-BARBOUR-
824 PM EDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...AND PORTIONS
OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 3:41 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
441 PM EDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      3 WNW NAPLES            38.45N  82.82W
07/10/2015                   GREENUP            KY   PUBLIC

            SANDSUCK CREEK OUT OF ITS BANKS AND FLOODING ADJACENT
            RD.

&&

EVENT NUMBER RLX1501543

NW
Special weather statement, Jul 10, 3:50 PM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EDT FRI JUL 10 2015

WVZ015-102215-
KANAWHA-
450 PM EDT FRI JUL 10 2015

...HEAVY RAINFALL WILL CAUSE PROBLEMS IN POOR DRAINAGE AREAS...

AT 448 PM EDT...A SERIES OF THUNDERSTORMS HAVE MOVED OVER EASTERN
KANAWHA COUNTY. AN INCH TO AN INCH AND A HALF OF RAINFALL WILL BRING
STREAMS TO BANKFULL...WITH SOME WATER PROBLEMS EXPECTED IN AREAS OF
POOR DRAINAGE...CULVERTS...AND LOW LYING AREAS. MOTORIST SHOULD USE
EXTREME CAUTION AND BE PREPARED FOR WATER OVER ROADWAYS.

LOCATIONS IMPACTED INCLUDE... POND GAP.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3824 8131 3828 8149 3833 8144 3829 8127
TIME...MOT...LOC 2047Z 228DEG 21KT 3833 8133

25
Special weather statement, Jul 10, 5:02 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT FRI JUL 10 2015

WVZ016-027-102330-
CLAY-ROANE-
602 PM EDT FRI JUL 10 2015

...HEAVY RAINFALL WILL CAUSE WATER PROBLEMS...

AT 559 PM EDT...A SERIES OF SHOWERS AND THUNDERSTORMS HAVE MOVED
OVER SOUTHERN ROANE AND NORTHERN CLAY COUNTIES. THREE QUARTERS OF AN
INCH TO AN INCH OF RAINFALL WILL BRING STREAMS TO BANKFULL...WITH
SOME WATER PROBLEMS EXPECTED IN AREAS OF POOR
DRAINAGE...CULVERTS...AND LOW LYING AREAS. MOTORIST SHOULD USE
EXTREME CAUTION AND BE PREPARED FOR WATER OVER ROADWAYS.

LOCATIONS IMPACTED INCLUDE... WALLBACK...AMMA...BIG
OTTER...IVYDALE...LEFT HAND AND WALTON.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3860 8099 3850 8100 3853 8119 3857 8145
      3865 8145
TIME...MOT...LOC 2159Z 282DEG 29KT 3854 8118

25
Local storm report, Jul 10, 5:19 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      1 SSE FAIRPLAIN         38.74N  81.69W
07/10/2015                   JACKSON            WV   NWS EMPLOYEE

            WATER OUT OF BANK SURROUNDING HOMES. GRASSLICK CREEK

&&

EVENT NUMBER RLX1501544

ARB
Local storm report, Jul 10, 5:31 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
631 PM EDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      5 NE EAST BANK          38.27N  81.38W
07/10/2015                   KANAWHA            WV   PUBLIC

            ROCK SLIDE WITH TREES DOWN. PARTIALLY BLOCKING KELLYS
            CREEK RD IN MAMMOTH.

&&

EVENT NUMBER RLX1501545

ARB
Local storm report, Jul 10, 5:50 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
650 PM EDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      7 SSE GREENUP           38.48N  82.78W
07/10/2015                   GREENUP            KY   911 CALL CENTER

            WATER OVER CULP CREEK RD. SOME ROAD DAMAGE.

&&

EVENT NUMBER RLX1501546

ARB

The radar

The Charleston,WV radar (KRLX), 82 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gallia

When
July 10, 9:15 PM EST to 11:30 PM EST
Where
Gallia County, 1.26 mi ENE of Adamsville to 1.79 mi E of Gallipolis Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.878, -82.329

A few roads were closed by high water including State Route 141. Bullskin and Little Bullskin Creeks were a few of the creeks involved.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577490.